Case Presentation: A 73yo Caucasian female with history of hypertension, hyperlipidemia, type II diabetes mellitus, and osteoarthritis, presented a few hours after sudden onset, sharp LUQ abdominal pain associated with multiple episodes of nausea and vomiting. Patient denied any previous event like presentation. Further workup revealed no history of pancreatitis, trauma, or alcohol abuse. Medications at time of admission included Empagliflozin (substituted for Dapagliflozin two months earlier), Glimepiride, Metoprolol, Valsartan/Hydrochlorothiazide, Rosuvastatin, and aspirin.On admission, patient was febrile to 38.3 C (101 F) with diffuse abdominal tenderness. Labs were remarkable for lipase >10,000 U/L and leukocytosis to 19 K/uL. Triglycerides were unremarkable. Diabetes was well-controlled, with recent A1C of 7.2%. Abdominal CT was concerning for ileus and severe pancreatitis. Gallbladder and bile ducts were unremarkable on abdominal CT and MRCP. Patient was treated in the traditional manner, including bowel rest, intravenous fluids, and pain management. NG suction was used for ileus decompression. Patient failed to improve after 5 days, showing intermittent fevers, rising leukocytosis, no resolution of initial symptoms, and repeat CT positive for worsening pancreatitis. Broad spectrum antibiotics were initiated for 5 days for severe necrotic pancreatitis; blood cultures were later determined to be negative. Patient was started on slow tube feeds (25cc/hr) via NG tube, though was unable to tolerate. An NJ tube was subsequently placed with trickle feeds. Patient had prolonged course with slow improvement of symptoms. Patient was able to advance to clear liquid diet 5 days later, followed by persistent daily advancements in diet until discharge. Patient was discharged with insulin in place of Empagliflozin and Glimepiride, and Valsartan/Hydrochlorothiazide was reduced to Valsartan only.
Discussion: Although acute pancreatitis is most often due to gallstones or alcohol , many etiologies exist, with drug-induced causes being more difficult to distinguish. Recently developed Sodium-Glucose Cotransporter-2 (SGLT2) inhibitors offer an insulin-independent approach to reducing hyperglycemia by enhancing renal glucose excretion. Though a great tool for diabetic management with an added benefit of reducing cardiovascular mortality , Empagliflozin (Jardiance) has recently been implicated in the onset of acute pancreatitis [3-6]. Here we further substantiate these findings with an additional report. With no significant medical changes other than initiation of Empagliflozin two months prior, our patient was found to have acute pancreatitis that could not be attributed to any other cause. Importantly, Hydrochlorothiazide has been implicated in the precipitation of acute pancreatitis , which our patient was also taking. Because the addition of Empagliflozin was the only notable medical event, we believe this episode of pancreatitis is most likely attributable to Empagliflozin.
Conclusions: With a growing body of case reports, it is imperative physicians maintain a place for adverse-drug reaction in the differential when Empagliflozin appears on the medication list. Additionally, when initiating Empagliflozin, care should be put into adequate patient education so that patients can be active participants in symptom surveillance.